Skip to main content
main-content

23-11-2016 | Oncology | News | Article

News in brief

Ocular side effects of MEK inhibitors documented

medwireNews: Mitogen-activated protein kinase (MEK) inhibitors are associated with a wide range of ocular complications, highlighting the importance of ophthalmic monitoring.

Robert Purbrick, from Brighton and Sussex University Hospitals NHS Trust in the UK, and colleagues recommend “a baseline ophthalmic examination before starting [MEK inhibitor] treatment, including visual acuity and intraocular pressure measurements, dilated fundus examination, macular optical coherence tomography, and fundus photography.”

As reported in JAMA Oncology, ocular adverse events were observed in 18% of 40 patients enrolled in clinical trials assessing three different MEK inhibitors.

Five patients developed bilateral central serous chorioretinopathy (CSC)-like changes, which were multifocal in three cases, while one patient each had a left central retinal vein occlusion and severely elevated intraocular pressure.

In three patients, all treated with the same MEK inhibitor, the CSC-like changes resolved after cessation of therapy.

“Further studies may help determine which patients may be at particular risk of ocular toxic effects,” the team concludes. 

By Shreeya Nanda

medwireNews is an independent medical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2016

Related topics